Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 10, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 1, 2017, 7:11 PM EST for Fairfield County, Newberry County, South Carolina. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2017, 7:11 PM EST (00:11 UTC)
- Expired
- Mar 1, 2017, 8:30 PM EST
- In force
- 79 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Fairfield County, SC, Newberry County, SC
The radar
The Columbia radar (KCAE), 49 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 3:02 PM EST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 6:19 PM EST, 52 minutes earlier.
Area forecast discussion, Mar 1, 6:19 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
619 PM EST Wed Mar 1 2017
.SYNOPSIS...
It will be warm and windy ahead of a cold front this afternoon.
The front will move through the forecast area tonight.
Thunderstorms will be associated with the front. Dry and cooler
conditions will follow the front for the end of the week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Convection continues to push eastward along and ahead of a cold
front with some discrete cell convection starting to blossom
over northeast GA and Upstate SC recently. Severe thunderstorm
watch issued for Lancaster and Chesterfield counties with
possibility of additional watch downstream issued later tonight
depending on how the convection evolves. Mesoscale analysis
indicates weak to moderate instability with sufficient shear to
support continue strong to severe convection as storms move into
our area. Timing of convection moving across the forecast area
remains during the 00z-06z window with damaging wind gusts being
the primary threat.
Temperatures will remain up with strong southwesterly winds
ahead of the front then fall steadily behind the front as winds
shift to the northwest and cool dry advection takes place.
Overnight lows will range from the upper 40s western and
northern Midlands to mid 50s.
CAE broke the record high temperature for today with a high of
84 and AGS tied their record for the day with a high of 85.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
Drying will occur behind the cold front Thursday. High pressure
will build into the area from the northwest through Friday.
Expect clear skies. Followed the guidance consensus for the
temperature forecast. Temperatures will be close to normal.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The main issue during the medium-range period will be cold
temperatures. Cool high pressure will be in the area Friday night
and Saturday night and with strong net radiational cooling expect
lows around freezing. The GFS and ECMWF MOS have temperatures near
freezing Friday night and in the mid 30s Saturday night. A freeze
warning may be needed Friday night. The high should be shifting off
the coast Sunday and moderating temperatures should begin. An
increase in moisture in the southerly flow on the backside of the
offshore high and ahead of a cold front support possible showers
from late Monday until early Wednesday. Low chance pops look
reasonable during that time period.
&&
.AVIATION /00Z WEDNESDAY THROUGH MONDAY/...
VFR conditions early evening, but strong and gusty southwest
winds 15-20 knots with gust 25 to 30 knots.
A cold front will cross the TAF sites in the 03Z-08Z time-
frame. Models indicating a line of showers and thunderstorms will
be crossing the forecast area between 03Z-06Z, with lingering
-SHRA between 06Z-09Z. MVFR and possibly IFR conditions expected in
the stronger storms. There will also be 40kts of LLWS with the
frontal passage.
VFR after 09Z. Post- frontal winds will be northwest 10 to 15
knots, with clearing skies on Thursday.
EXTENDED AVIATION OUTLOOK...No restriction to aviation expected.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 3 AM EST Thursday for GAZ040-063>065-
077.
SC...Lake Wind Advisory until 3 AM EST Thursday for SCZ015-016-018-
020>022-025>031-035>038-041.
&&Hazardous weather outlook, Mar 1, 3:19 AM EST, 15 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 319 AM EST Wed Mar 1 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020830- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 319 AM EST Wed Mar 1 2017 ...LAKE WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 3 AM EST THURSDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Thunderstorms tonight could possibly contain damaging wind. The threat will be mainly 900 pm to 200 am. Hail may also occur. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazard. Lake Wind Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A freeze warning may be needed for Friday night and Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required tonight.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 8:15 PM EST | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 45 min |
| Mar 1, 8:52 PM EST | Special Weather Statement | CAE | Fairfield, Newberry | 38 min |
| Mar 1, 8:54 PM EST | Special Weather Statement | CAE | Chesterfield | 51 min |
| Mar 1, 9:14 PM EST | Special Weather Statement | CAE | Edgefield, Lexington, McCormick, Richland, Saluda | 91 min |
| Mar 1, 10:39 PM EST | Special Weather Statement | CAE | Aiken, Bamberg, Barnwell, Calhoun, Clarendon, Lee and 2 more | 2 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.